Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 62, NWS St. Louis, MO

June 3, 2020Adams County, Brown County, Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 3, 2020, 2:47 PM CDT for Adams County, Brown County, Pike County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2020, 2:47 PM CDT (19:47 UTC)
Expired
Jun 3, 2020, 3:30 PM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adams County, IL, Brown County, IL, Pike County, IL

The radar

The Lincoln radar (KILX), 117 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2020-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-205 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

326 
WUUS53 KLSX 031947
SVRLSX
ILC001-009-149-032030-
/O.NEW.KLSX.SV.W.0062.200603T1947Z-200603T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
247 PM CDT Wed Jun 3 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pike County in west central Illinois...
  Southeastern Adams County in west central Illinois...
  Brown County in west central Illinois...

* Until 330 PM CDT.

* At 247 PM CDT, a severe thunderstorm was located over Clayton,
  moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mount Sterling, Griggsville, Clayton, Buckhorn, La Grange, Liberty,
  Versailles, Perry, Chambersburg, Mound Station, Ripley, Florence,
  Valley City, Kellerville, Fishhook and Coopertown.

This also includes Siloam Springs State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4013 9091 4011 9091 4010 9070 4009 9070
      4008 9067 4005 9068 4002 9063 4003 9061
      4001 9062 4000 9060 3998 9060 3999 9052
      3997 9051 3992 9054 3988 9058 3983 9057
      3971 9065 3962 9061 3989 9117 4013 9093
TIME...MOT...LOC 1947Z 320DEG 30KT 4002 9096 

HAIL...0.75IN
WIND...60MPH
 
$$

Maples
2 follow-up statements
037 
WWUS53 KLSX 032015
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
315 PM CDT Wed Jun 3 2020

ILC001-009-032025-
/O.CAN.KLSX.SV.W.0062.000000T0000Z-200603T2030Z/
Adams IL-Brown IL-
315 PM CDT Wed Jun 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ADAMS AND BROWN
COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning has been 
cancelled.

LAT...LON 3984 9085 3982 9063 3967 9070 3977 9091
      3983 9091 3984 9092
TIME...MOT...LOC 2015Z 297DEG 14KT 3977 9088 

$$

ILC149-032030-
/O.CON.KLSX.SV.W.0062.000000T0000Z-200603T2030Z/
Pike IL-
315 PM CDT Wed Jun 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHEASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...

At 315 PM CDT, a severe thunderstorm was located near Beverly, moving
southeast at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Griggsville, Perry, Chambersburg and Fishhook. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3984 9085 3982 9063 3967 9070 3977 9091
      3983 9091 3984 9092
TIME...MOT...LOC 2015Z 297DEG 14KT 3977 9088 

HAIL...0.75IN
WIND...60MPH
 
$$

MRM
484 
WWUS53 KLSX 032029
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
329 PM CDT Wed Jun 3 2020

ILC149-032038-
/O.EXP.KLSX.SV.W.0062.000000T0000Z-200603T2030Z/
Pike IL-
329 PM CDT Wed Jun 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIKE COUNTY IN
WEST CENTRAL ILLINOIS WILL EXPIRE AT 330 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
the southern portion of Pike County.

LAT...LON 3984 9085 3982 9063 3967 9070 3977 9091
      3983 9091 3984 9092
TIME...MOT...LOC 2028Z 320DEG 30KT 3970 9080 

$$

MRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 12:34 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 3, 12:34 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1234 PM CDT Wed Jun 3 2020

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 326 AM CDT Wed Jun 3 2020

The main concern through Thursday will be on convective trends.
Unfortunately, the synoptic pattern is more clear cut to our
east/northeast and our west where better forcing for ascent
resides. Over the mid-Mississippi Valley, there does not appear to
be any subtle shortwave troughs, jet support, nor much low-level
convergence along the cold front. The best guess is for scattered
convection to develop around 17-19 UTC over north-central Illinois as
capping erodes along the front. Storms will attempt to "unzip"
along the front further to the west/southwest with time. Storm
movement should be to the southeast, with the coverage increasing
slightly as the atmosphere becomes more unstable ahead of the
boundary. Believe clusters of storms may have a tendency to become
outflow dominant due to the lack of deep-layer shear, but high
DCAPE and steep low-level lapse rates suggest damaging winds are
certainly a threat for any clusters of storms that do not become
quickly outflow dominant.

CAM's continue to suggest storms moving southward fairly quickly
this evening, which again makes sense given the environment. The hi-
res NAM and the experimental HRRR also suggest some backbuilding
resulting in a net southwestward movement. As the previous shift
noted, this is a scenario to watch as storms could train over some
of the same areas providing at least an isolated flash flood
threat. Regardless, the development of an effective front is
anticipated overnight tonight that makes it south of the CWA.
While this is the more likely scenario, it is contingent on at
least loosely-organized convection actually developing late this
by late this evening. If not, broad low-level moisture
convergence would likely serve to develop thunderstorms along the
actual surface cold front further north, which may be in the
process of stalling out across the CWA.

Late tonight, models are in agreement of an MCS moving
east/southeast out of eastern Kansas into western Missouri. The
exact evolution will at least be in part influenced by the earlier
convection across the area. Given the expectation is for an
effective front associated with the prior convection to be to our
south, the northern part of this MCS should decay as it heads toward
central Missouri.

Weak convection may be ongoing Thursday morning, but should exit the
CWA by midday. Models suggest the possibility of an MCV feature from
the decaying MCS to move east/southeast helping to develop
convection during the afternoon along the effective front. Most,
if not all, of this activity should stay to our south/southeast.

Temperatures are forecast to remain very warm for most of the area
ahead of the cold front. Maintained forecast values from the
previous shift with highs mostly in the upper 80s to low 90s. Some
cooling is likely on Thursday with the effective boundary likely
south of the area, cooler temperatures at 850 hPa, and at least a
partly cloudy sky. Highs are likely to be in the mid to upper 80s,
or about 5 degrees cooler than 24 hours prior.

Gosselin

.LONG TERM...  (Thursday Night through Tuesday)
Issued at 326 AM CDT Wed Jun 3 2020

(Thursday Night - Friday Night)

The quasi-stationary frontal boundary will likely be hanging around
somewhere near the CWA through the end of the work week. Convection
likely will be triggered by very subtle disturbances embedded in
northwest flow aloft on the northeastern periphery of the amplifying
midlevel ridge. Unfortunately, these types of disturbances this far
out are nearly impossible to pin down in terms of track/timing. As a
result, continued to carry slight chance to low chance PoPs as
convective trends this far out remain quite ambiguous.

Mild temperatures are forecast to continue with lows in the 60s to
near 70 degrees each night and highs on Friday in the upper 80s to
low 90s.

(Saturday - Monday Night)

The quasi-stationary boundary is expected to shift back south of the
CWA this weekend as a shortwave trough moves through the Great Lakes
and a weak surface anticyclone builds into the Upper Midwest.
However, models have come into better agreement on the synoptic
evolution across the eastern two-thirds of the CONUS with the
midlevel ridge quickly building back into the area. This feature
will not only favor dry weather with subsidence beneath it, but also
continue to favor well above normal temperatures. Persistence is
favored through Monday as a result regarding temperatures.

(Tuesday)

All eyes for next Tuesday will likely be on what should be the
remnants of "Cristobal". The track of these remnants will depend on
several factors including the strength/placement of the mid/upper
level anticyclone near our neck of the woods, as well as a longwave
trough ejecting out of the western CONUS. The anticyclone aloft
should provide the steering flow early next week, with the ejecting
longwave trough helping to "kick" the remnants of "Cristobal" to the
east. Most members of the GEFS actually stall it out over Arkansas
due to weakening steering flow, and then slowly move it
northeastward south of our area. The EPS continues to be more
aggressive with its northward progress, though has trended a bit
further east over the past 24 hours. Given that this is still 6
days out, many scenarios exist but this system will need to be
watched over the many coming days for potential impacts.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1234 PM CDT Wed Jun 3 2020

VFR conditions, outside of any thunderstorms, are expected to
prevail at the TAF sites through the valid period. The timing has
been adjusted to an overall slower onset time with a window of
about 4 to 6 hours, from late afternoon at KUIN to this evening
and early overnight for KCOU and the STL metro sites. Otherwise,
rain probs will be low enough to preclude mention in the TAFs at
this time. There continues to be some support amongst guidance of
a MCS in western MO that may impact KCOU late tonight but prefer
to see how convection on the front evolves before going all in
with this solution. Otherwise, SW surface winds 10-15kts will back
slightly this evening and are likely to become very chaotic but
light late tonight and Thursday in the wake of convection.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 3, 3:40 AM CDT, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
340 AM CDT Wed Jun 3 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-040845-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
340 AM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms this afternoon through tonight.
Some of the storms this afternoon and evening may become severe with
damaging winds and locally heavy rainfall the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The chance for thunderstorms continues through Friday night.

The chance for thunderstorms returns to portions of the area on
Monday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wind damage and hail to the
National Weather Service this afternoon and evening.

Gosselin

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 3:22 PM CDTSevere Thunderstorm WarningLSXPike53 min
Jun 3, 4:14 PM CDTSevere Thunderstorm WarningLSXCalhoun, Pike46 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.